Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO

July 8, 2022Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2022, 6:53 PM MDT for Lincoln County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2022, 6:53 PM MDT (00:53 UTC)
Expired
Jul 8, 2022, 7:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:27 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 8, 6:27 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
627 PM MDT Fri Jul 8 2022

.SHORT TERM...(This evening through Saturday)
Issued at 307 PM MDT Fri Jul 8 2022

Satellite and radar shows two areas of storm formation this
afternoon. One location is along the Cheyenne Ridge as there has
been good convergence there. As these storms move to the
southeast, they will encounter healthy inflow winds and move into
an area of 1,500 j/kg of mixed-layer CAPE. This will be more than
enough lift and instability to generate a few strong to
marginally severe storms with damaging wind gusts up to 60 mph and
large hail possible. These storms will continue well into the
evening hours. The other area of storms in along the DCVZ that has
positioned itself to the southeast of the Denver metro. Storms
are struggling to maintain their strength as the lack of shear
and warm temperatures aloft are keeping them on the weaker side.
Nonetheless, gusty winds will be possible in association with the
outflow boundaries that are produced by the storms.

A ridge over the Four Corners region will strengthen on Saturday
and shift slightly farther to the northeast. 500 mb heights will
be very close to 600 dm over Park County by the end of the day as
there will be moderate subsidence over our CWA. Drier air in the
mid to low levels will move into our forecast area which will
limit shower and storm activity. However, there could be a couple
late day isolated showers and storms over the southern foothills
and Palmer Divide. The main concern on Saturday will be very hot
temperatures. Conditions will be nearly ideal for record heat as
subsident flow, limited cloud cover, light winds, and dry low
level conditions will all contribute to the hot temperatures. Most
of the MOS data was in the 98 to 100 range for DIA and it seemed
reasonable to be on the hotter side of guidance. The highs were
brought to the NBM 75th percentile due to the previously mentioned
factors as the NBM 90th percentile may be a bit too warm. The end
result is a forecast high of 100 at DIA, 101 in downtown Denver,
102 in Greeley and Loveland, and up to 103 in Sterling and
Julesburg. The 100 at DIA would be a record for the date as the
current record is 98 set last year. When temperatures were bumped
up to the NBM 75th percentile, the heat risk increased to level 3
(significant) which is what we have briefed our partners is the
threshold for issuing a Heat Advisory. In addition, we have
discussed the forecast conditions with emergency managers and they
have mentioned they will likely be opening cooling centers this
weekend. Therefore, a Heat Advisory was issued from 10 am to 8 pm
for the majority of the I-25 corridor and northeast plains.

.LONG TERM...(Saturday night through Friday)
Issued at 307 PM MDT Fri Jul 8 2022

Summer is in full swing as 500mb high pressure system sets up across
the Central Plains this weekend. Flow near the 500mb-700mb levels
will remain light from the west to southwest. This pattern will
allow minimal cloud cover and decrease thunderstorm chances
mainly for the mountains, urban corridor and eastern plains
through Monday morning. Temperatures will trend 5-10 degrees above
normal for the highs and lows both Saturday and Sunday.

Near record-breaking heat will be the main impact this weekend as
afternoon highs and overnight lows will trend 5-10 degrees above
normal. The ECMWF Extreme Forecast Index favors max temperatures
reaching above normal from the climatological probability from a
21 year average. This update includes a blend of NBM, NBM 50
percentile, and BCCONSALL to increase temperatures especially on
the eastern plains.

Upper levels from 500-700mb contain supportive moisture for
convection with relative humidity reaching 40-60 percent and
agreement from the GFS/NAM. There is a lack of forcing and shear but
MLCAPE values reaching 500-700 J/kg focused in South Park and the
Palmer Divide could support high based isolated thunderstorms Sunday
afternoon. As cloud cover begins to increase Sunday afternoon, this
may limit the threat of heat impacts across the urban corridor and
eastern plains. For this reason, will hold off on heat headlines.
The main message remains the same for heat impacts: Stay hydrated
and limit time out in the sun if possible.

The arrival time for the next cold front that sweeps through our
region will be Sunday night into Monday morning. There is
significant cooler air behind the front shown by the GFS
temperature advection. This led to a slight decrease in high
temperatures Monday afternoon but highs should still be able to
reach the upper 80s across the plains.

A high pressure ridge remains persistent through mid next week. A
few embedded shortwaves will occur Tuesday and Wednesday where
PWATS increase to 0.60-0.80 but the GFS remains the only solution
showing increasing QPF.

CPC has increasing probabilities of excessive heat arriving late
next week is worth mentioning as temperatures begin to increase
Friday into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 620 PM MDT Fri Jul 8 2022

Isolated thunderstorms continue around the terminals with at
least vcts expected in the area until 01z or possibly 02z. Gusty
southeast winds should transition to drainage later this evening.
Winds will be generally light during the morning on Saturday but
could increase from the southeast winds 10-15 kts day tomorrow.
Isolated high based showers or virga could form along the Palmer
Divide, and could impact primarily KAPA after 21z.

&&

.HYDROLOGY...
Issued at 307 PM MDT Fri Jul 8 2022

No flash flood threat on Saturday or Sunday.
Isolated thunderstorms chances increase Monday through mid next
week where PWATs increase near 0.60-0.80 which could increase the
flash flood threat for all burn areas. Conditions trend drier by
Friday through next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM to 8 PM MDT Saturday for COZ038>040-
042>045-048>051.

&&

SHORT TERM...Danielson
LONG TERM...AD
AVIATION...Cooper
HYDROLOGY...Danielson/AD
Hazardous weather outlook, Jul 8, 10:22 AM MDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1022 AM MDT Fri Jul 8 2022

COZ030>051-091630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1022 AM MDT Fri Jul 8 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warmer temperatures expected today with highs in the 90s for the
lower elevations. Isolated to scattered showers/thunderstorms
develop in the afternoon, with the best chances over the plains.
The environment supports potential for a few strong to severe
storms over the east plains with gusty winds up to 60 mph being
the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

This weekend near record-breaking heat will occur in the afternoon
and overnight hours across the region. Temperatures will trend 5-10
degrees above normal for the highs and lows both Saturday and
Sunday. The urban corridor and plains will trend near the upper
90s to lower 100s. Mountains and valleys will reach the lower 70s
to lower 80s. Thunderstorm chances decrease through the weekend.
By Monday, a cold front will decrease temperatures to near normal
and increase thunderstorm chances through mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 8, 4:37 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Denver CO
437 PM MDT Fri Jul 8 2022

COZ035-082300-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
437 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of north central
Larimer County through 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Feather Lakes, or 29 miles northwest of Fort Collins, moving
south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Red Feather Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4087 10553 4089 10540 4070 10531 4073 10558
TIME...MOT...LOC 2236Z 000DEG 8KT 4083 10548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BARJENBRUCH
Special weather statement, Jul 8, 4:45 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
445 PM MDT Fri Jul 8 2022

COZ036-082315-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
445 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of eastern Gilpin
County through 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aspen Springs, or 29 miles west of Denver, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects.

Locations impacted include...
Central City, Black Hawk and Rollinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 10551 3981 10544 3979 10540 3981 10540
      3982 10545 3989 10548 3990 10553 3993 10550
      3991 10543 3988 10546 3984 10542 3987 10540
      3982 10537 3975 10540 3975 10550 3977 10549
      3978 10552 3981 10553
TIME...MOT...LOC 2243Z 017DEG 6KT 3984 10548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BARJENBRUCH
Special weather statement, Jul 8, 4:45 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
445 PM MDT Fri Jul 8 2022

COZ034-036-082315-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
445 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of Gilpin and
northwestern Jefferson Counties through 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aspen Springs, or 29 miles west of Denver, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock small tree branches and blow around
         unsecured objects.

Locations impacted include...
Central City, Black Hawk, Rollinsville and Aspen Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 10556 3991 10554 3992 10555 3993 10550
      3993 10540 3991 10539 3991 10537 3977 10536
      3975 10540 3975 10550 3976 10554 3982 10557
TIME...MOT...LOC 2244Z 017DEG 6KT 3984 10548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BARJENBRUCH
Special weather statement, Jul 8, 5:05 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
505 PM MDT Fri Jul 8 2022

COZ044-045-049-082330-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
505 PM MDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of southeastern Morgan,
central Washington and northeastern Adams Counties through 530 PM
MDT...

At 504 PM MDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 6 miles south of Twelve-Mile
Corner to 8 miles north of Arickaree School, or along a line
extending from 19 miles south of Fort Morgan to 22 miles southeast
of Akron. Movement was south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects.

Locations impacted include...
Elba and Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4003 10337 4013 10301 3990 10294 3978 10302
      3990 10377 4002 10382
TIME...MOT...LOC 2304Z 339DEG 6KT 3998 10376 3988 10303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BARJENBRUCH
Local storm report, Jul 8, 5:43 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             8 S PLATNER             40.04N 103.07W
07/08/2022  E1.50 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

STARK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:00 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jul 8, 6:25 PM MDTSevere Thunderstorm WarningBOUWashington35 min
Jul 8, 6:32 PM MDTFlash Flood WarningBOULarimer78 min
Jul 8, 7:25 PM MDTSevere Thunderstorm WarningBOULincoln31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.